Alert archive / Kansas / Special Weather Statements in 2021

Special Weather Statement, NWS Goodland, KS

August 16, 2021Graham County, Kansas

NWS Goodland, KS issued this special weather statement at Aug 16, 2021, 12:49 AM CDT for Graham County, Kansas. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 16, 2021, 12:49 AM CDT (05:49 UTC)
Expired
Aug 16, 2021, 1:30 AM CDT
In force
41 min
Issued by
NWS Goodland, KS
Hail
0.50 in
Wind
30

County Graham County, KS

The radar

The Goodland radar (KGLD), 148 km from the middle of the area, began a volume at 05:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 5.8 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2021-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2233 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2021-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2233 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
1683 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
239 m²/s²
Significant tornado parameter
0.6
Supercell composite
14.5

Open this sounding in Storm Lab

The text

As transmitted.

991 
WWUS83 KGLD 160549
SPSGLD

Special Weather Statement
National Weather Service Goodland KS
1249 AM CDT Mon Aug 16 2021
 
KSZ003-004-015-016-160630-
Norton KS-Sheridan KS-Decatur KS-Graham KS-
1249 AM CDT Mon Aug 16 2021

...Strong thunderstorms will impact portions of western Norton,
northeastern Sheridan, eastern Decatur and Graham Counties through
130 AM CDT...

At 1249 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles east of Norcatur to 6 miles southeast
of Morland. Movement was south at 15 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

These storms will remain over mainly rural areas of western Norton,
northeastern Sheridan, eastern Decatur and Graham Counties, including
the following locations... Penokee, Reager and New Almelo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3996 9999 3921 9968 3919 10011 3993 10033
TIME...MOT...LOC 0549Z 339DEG 13KT 3985 10013 3929 9999 

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

$$

JN

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this special weather statement went out at Aug 16, 12:10 AM CDT, 39 minutes earlier.

Area forecast discussion, Aug 16, 12:10 AM CDT, 39 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1110 PM MDT Sun Aug 15 2021

.SHORT TERM...(This evening through Monday Night)
Issued at 218 PM MDT Sun Aug 15 2021

Active next couple of days with rain chances through tomorrow
evening. High temperatures are expected to remain slightly above
normal in the low 90's with winds remaining out of the south and
gusty at times.

The rest of today will see increasing clouds with a few isolated
storms during the afternoon hours, mainly in the western and eastern
portions of the area. Later in the afternoon and early evening
hours, a shortwave aloft will move into Eastern Colorado. This,
along with the surface trough already over the area, will help spark
a few storms in East Central Colorado. Current guidance favors the
storms moving along the far western portion of the CWA and down into
Pueblo's area. Otherwise, storms will also be possible across the
rest of the area, especially east of highway 25 where instability is
a bit better. However, there is not really any feature to provide
lift in the area and the lack of CU fields across the area suggests
that the area may be more stable. This could also be because of the
prior convection stabilizing the area. Still the chances remain and
guidance continues to favor the eastern portion of the area through
the evening as the shortwave moves through along with the surface
trough. Severe weather will be possible with any storms that form,
especially out east where MLCAPE values reach 2000 J/KG and
effective shear reach 35 to 40 knots.

Tonight, lingering showers and storms remain possible east of
highway 83. Chances will decrease as the night goes on. Otherwise,
temperatures will drop into the low to mid 60's with a few 50's in
Eastern Colorado.

Tomorrow, any lingering storms or showers will dissipate in the
morning with most of the area seeing sunny to mostly sunny skies.
Storms will remain possible for West Central portions of Kansas as
moisture remains available and a shortwave aloft moves through the
flow during the afternoon as the trough deepens in the Eastern
CONUS. Northern portions of the Tri-State area will likely see
temperatures warm into the low to mid 90's while locales further
south may stay below 90 depending on lingering cloud cover and on if
storms develop in the afternoon and evening.

Tomorrow night would see any storms and clouds begin to clear out of
the area allowing for mostly clear skies. Temperatures would drop
again into the low to mid 60's with a few locales further west in
the upper 50's.

.LONG TERM...(Tuesday through Sunday)
Issued at 148 PM MDT Sun Aug 15 2021

The extended period begins on Tuesday with a ridge developing over
the central plains. The warmest temperatures of this period looks
possible on this day with widespread 90s expected. Southerly winds
are to be expected with wind gusts approaching 30 mph especially
along and west of Highway 27. Elevated fire weather conditions
will need to be monitored for in upcoming forecast packages
especially across Yuma county and far western Kit Carson and
Cheyenne counties in Colorado.

Wednesday, a fairly potent (for mid August standards) trough begins
taking form over the Pacific northwest and begins to move towards
the plains. A shot of energy ejects from the trough, with guidance
keeping the the best lift north of the CWA; however some showers and
storms may be able to affect the northwestern portion of the CWA.
The GFS hints at cold front moving across the area during the night
which may be the focus for additional showers and storms. High
temperatures look to range in the 90s across the area.

Thursday, the trough moves over the area with some discrepancies
with the overall placement between the GFS and ECMWF. The ECMWF
has more of a "classic" trough look whereas the GFS has it turning
into more of a closed low and tracking into Canada. The latest
runs of the GFS and ECMWF show the potential for a heavy rain
event especially along and north of Highway 36 with PWAT values
approaching 2 inches especially over Nebraska. Some severe threat
is possible as well as 30-40 knots of shear are being shown on
forecast soundings, however there is still to much uncertainty
between guidance to confidently identify the highest area at this
time. As of this forecast package Thursday may be the relative
best chance for severe weather this week. This system will
continue to be monitored for more consistent evolution of the
trough in upcoming guidance runs.

Friday through Sunday, features an additional chances for showers
and storms with coverage and magnitude dependent on the previous
days convection. Saturday, guidance indicates another shortwave
approaching the area which if it verifies may lead to another round
of thunderstorms across the area as a moist airmass remains in
place. Differences in timing in guidance refrains from introducing
higher pops at this time. High temperatures these day will be
below normal with afternoon temperatures in the 80s.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1109 PM MDT Sun Aug 15 2021

VFR conditions expected for both terminals w/ mainly high clouds
expected. Winds south-southeast around 10kts. Gusts to 20kts for
both terminals from 00z-04z Tuesday.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...KAK
LONG TERM...TT
AVIATION...JN
Hazardous weather outlook, Aug 15, 10:26 PM CDT, 2 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
926 PM MDT Sun Aug 15 2021

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-170330-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
926 PM MDT Sun Aug 15 2021 /1026 PM CDT Sun Aug 15 2021/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TONIGHT...

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY...

Isolated showers and thunderstorms will be possible Monday afternoon
and evening, mainly south of I-70.

Elevated fire weather conditions are possible Tuesday afternoon
across Yuma county and western portions of Kit Carson and Cheyenne
counties in Colorado.

Thunderstorms will be possible Wednesday through Saturday in the
afternoons and evenings.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected tonight.

In the hours before

Special weather statement, Aug 15, 7:35 PM CDT, 5 hours 14 minutes before
Special Weather Statement
National Weather Service Goodland KS
635 PM MDT Sun Aug 15 2021

COZ092-160115-
Cheyenne County CO-
635 PM MDT Sun Aug 15 2021

...A strong thunderstorm will impact portions of southwestern
Cheyenne County in east central Colorado through 715 PM MDT...

At 634 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles north of Haswell, or 42 miles south of Flagler, moving
southeast at 20 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southwestern
Cheyenne County County in east central Colorado, including the
following locations... Aroya.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3891 10316 3865 10278 3861 10281 3861 10317
TIME...MOT...LOC 0034Z 305DEG 17KT 3868 10314

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

TT/JN
Special weather statement, Aug 15, 11:52 PM CDT, 57 minutes before
Special Weather Statement
National Weather Service Goodland KS
1152 PM CDT Sun Aug 15 2021

KSZ003-004-160515-
Norton KS-Decatur KS-
1152 PM CDT Sun Aug 15 2021

...A strong thunderstorm will impact portions of northwestern Norton
and northeastern Decatur Counties through 1215 AM CDT...

At 1152 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles northeast of Norcatur, or 13 miles west of Norton, moving
southeast at 10 mph.

HAZARD...Winds in excess of 30 mph and up to nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northwestern Norton
and northeastern Decatur Counties, including the following
locations... Reager and Calvert.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3962 10011 3995 10035 4000 10025 4000 10005
      3985 9972
TIME...MOT...LOC 0452Z 307DEG 7KT 3991 10012

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH

JN
Special weather statement, Aug 16, 12:15 AM CDT, 34 minutes before
Special Weather Statement
National Weather Service Goodland KS
1215 AM CDT Mon Aug 16 2021

KSZ003-004-160545-
Norton KS-Decatur KS-
1215 AM CDT Mon Aug 16 2021

...A strong thunderstorm will impact portions of northwestern Norton
and northeastern Decatur Counties through 1245 AM CDT...

At 1215 AM CDT, Doppler radar was tracking a strong thunderstorm 5
miles east of Norcatur, or 10 miles west of Norton, moving southeast
at 25 mph.

HAZARD...Winds in excess of 40 mph and up to nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northwestern Norton
and northeastern Decatur Counties, including the following
locations... Reager.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3958 10017 3997 10036 4000 10024 4000 10004
      3979 9973
TIME...MOT...LOC 0515Z 332DEG 22KT 3981 10009

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

JN
Special weather statement, Aug 16, 12:49 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Goodland KS
1249 AM CDT Mon Aug 16 2021

KSZ003-004-015-016-160630-
Norton KS-Sheridan KS-Decatur KS-Graham KS-
1249 AM CDT Mon Aug 16 2021

...Strong thunderstorms will impact portions of western Norton,
northeastern Sheridan, eastern Decatur and Graham Counties through
130 AM CDT...

At 1249 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles east of Norcatur to 6 miles southeast
of Morland. Movement was south at 15 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

These storms will remain over mainly rural areas of western Norton,
northeastern Sheridan, eastern Decatur and Graham Counties, including
the following locations... Penokee, Reager and New Almelo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3996 9999 3921 9968 3919 10011 3993 10033
TIME...MOT...LOC 0549Z 339DEG 13KT 3985 10013 3929 9999

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

JN

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 11:52 PM CDTSpecial Weather StatementGLDNorton23 min
Aug 16, 12:15 AM CDTSpecial Weather StatementGLDNorton30 min
Aug 16, 12:25 AM CDTFlash Flood WarningGLDNorton3 hr
Aug 16, 1:52 AM CDTSpecial Weather StatementGLDGraham38 min
Aug 16, 2:27 AM CDTSpecial Weather StatementGLDGraham33 min
Aug 16, 2:57 AM CDTSpecial Weather StatementGLDSheridan33 min
Aug 16, 3:32 AM CDTFlash Flood WarningGLDDecatur4 hr
Aug 16, 4:28 AM CDTSpecial Weather StatementGLDNorton47 min
Aug 15, 7:35 PM CDTSpecial Weather StatementGLDCheyenne40 min

Nearby

Special Weather Statements in Kansas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.